What to Expect When Quitting Meth

METH ADDICTION TREATMENT

The physical withdrawal symptoms a person experiences while quitting meth are not as severe as for people quitting other types of drugs. That’s not to say, however, that quitting meth is any less difficult. Meth users can go through a variety of physical and intense emotional withdrawal symptoms, most common of which are fatigue, hunger, sleep cycle disruptions, restlessness, and cravings.

LEARN MORE ABOUT WITHDRAWAL SYMPTOMS

Psychological Withdrawal from Meth

While quitting meth, severe psychological withdrawal symptoms are most common, and they present the biggest challenges. As with all withdrawal symptoms, the severity will be affected by factors such as how long a person was addicted to meth, how much they used each day, and the presence of other medical conditions or additional drug use. After an addict’s last dose of meth, it takes about 24 to 48 hours for it to be cleared from their system. Methamphetamines essentially raise the levels of dopamine in a person’s brain. Dopamine affects a variety of psychological processes, and it most notably affects feelings of pleasure and reward. Methamphetamines also destroy dopamine receptors in the brain. After quitting meth, addicts can descend into a deep depression and experience anhedonia, which is the inability to feel pleasure. Additional psychological withdrawal symptoms can include paranoia, psychosis, anxiety, agitation, suicidal thoughts, and vivid, lucid nightmares. All of these symptoms can be severe and may last for weeks, and depression can persist much longer.

FOR THOSE ALSO STRUGGLING TO QUIT HEROIN – FIND HELP HERE

Treatment for Meth Withdrawal

The best way to quit using meth is to detox in the safety of a medical center. Because meth withdrawal is mostly psychological, the detox center can provide a supportive atmosphere and try to keep patients comfortable. Many meth users are also detoxing from other drugs, too, however, so they may need to receive medical treatment for other withdrawal symptoms. In the process of quitting meth, a person may experience experience severe depression, anxiety, psychosis, suicidal thoughts, or sleep problems that last longer than one or two weeks. They might be treated with medication like antidepressants, anti-anxiety medication (non-benzodiazepine), anti-psychotic medication, or sleep aids.

It can be difficult to treat these problems for those who are quitting meth, because it can be a long time, usually months, before their brain chemistry improves. In very severe cases, the damage done to a meth addict’s brain can be permanent. The most effective treatments are those that are multifaceted and may include cognitive-behavioral therapy, group and individual counseling, education on drugs, addiction, and relapse, and a program (for example, a 12-step program specifically for meth addicts is Crystal Meth Anonymous). Former meth addicts may also need to get treatment for dental or skin problems, or other physical deterioration’s that occurred during their addiction. As long as a meth addict is willing to accept help and work toward change, a full recovery is achievable.

Quitting meth is a very serious life choice. Meth has very destructive qualities to it, and it is especially harmful to your body. Your best option is to detox, and then attend an addiction treatment center. Too often people try quitting meth without professorial help, and very rarely does it work out.

Comments

  1. Usman says

    i started using meth from 9th august 2014 and yesterday on 19th January 2015 i decided to quit it.
    but my body and brain not allowing me to do so.
    I m shivering and my head is banging..
    i m feeling so weak that i cant even stand.
    please help me
    please….

  2. Chris says

    First off congrats on walking away from it!!
    It’s really not bad quitting just dig deep down and move on
    With your life. Feel hopeless? Lost? Want your life back?
    Well.. You’re a new person, you’re on a different path
    Now. You have a very important role in life so
    Smile and start over.

  3. Kaylee says

    You’re not alone… I decided to quit 5 days ago & still going thru the same things… I started using badly in august 2014, I then started selling the beginning of dec 2014 which made it I could get ahold of more an more… Quitting hasn’t been easy for me, but stay positive and believe in yourself that you can get thru it. I sleep & avoid the users.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>